Discussions that mention diovan

High & Low Blood Pressure board


Hello to all~
I have been on Diovan 80 mg for 4yrs. It has worked well off and on,
but as of this summer~it was doing nothing.
Today, my practitioner sent me home with samples of Diovan HCT.
I have never taken a diuretic in my life. Is being in your 40's considered
very young to take a diuretic? I thought they stressed/or overworked
your kidneys? But I also have been told that high BP will hurt the kidneys.
I am so confused:confused:
I am SO afraid of starting new meds~because one never knows what the side
effects may be?
Help someone! I'm afraid to take that "first" pill.
RR
I am bumping up this thread in hopes someone that takes a diuretic or a combo pill like Diovan HCT , would like to comment.
I wish I knew more about thiazides(sp)?
I am not retaining any fluid~however~the Diovan alone,was not working.
anyone?
thanks! RR
Red Rider, :)

you don't have to be retaining fluid to benefit from the use of diuretics.
Basically, these pills make your body get rid of extra water and salt by causing you to produce more urine. Hctz slows sodium (salt) absorption, thus preventing fluid retention.

Unfortunately, the action of Hctz can alter the balance of electrolytes through an increased urine loss. The ones whose levels are most often reduced are potassium, sodium, magnesium and chloride. Calcium is often markedly increased as are the cholesterol levels and blood sugar.

Watch for low blood pressure episodes with the first few doses. To that end, being on a reduced-sodium diet when you start Hctz helps a lot. While the use of Hctz may affect kidney function in some people, this is usually more of a concern for people with impaired kidney function. Your physician will make sure your electrolytes, kidney and liver functions are monitored properly.

This drug combination is usually used after both of them have been tried separately and found tolerable. Seems like you are about to skip this step. On the bright side, the 12.5 mg of hctz, though not a big dose, should prove very effective in lowering your blood pressure. Why hasn't your doctor suggested trying a medication from another antihypertensive drug class - such as an ACE inhibitor? Replacing the ineffective Diovan with another medication would make sense.

You should see a full effect of this medication within four weeks. Don't be afraid to try the Hctz - it is a small dose and not likely to cause too many side effects. Good luck.

flowergirl
I wanted to update my fellow posters on my first ever experince with Diovan HCT. The good news is that it lowered my BP to normal~120/80's.
Bad news is that as my BP came down~my pulse went up.
It stayed at 90-110 for 2-3days with normal activity. The only way I could get it lower was to lay down. Of course,I found that unacceptable.
I notified the doctor and she instructed me to go back to the regular
Diovan(80mg) and then take the HCT 2 days a week. I have never really heard of a dosing schedule like that,but I will have to do as advised.
She made a comment to me(on the phone) "you seem to have trouble taking BP meds". I was perplexed by that:confused:
Especially since I have taken Diovan for 4 yrs. I dont understand why I cant go to another class of drugs~there are SO many. I thought it was trial and error,right?
back to the drawing board my friends!
RR
Thanks for the update, Red Rider! :)

There are other drugs that will lower your blood pressure effectively besides the hctz and Diovan. I don't know why your doctor is so determined to keep you on the ARB. Have you have shown sensitivity to many other medications in the past? One of my doctors likes to say that finding the right drug combination that will have the optimal blood pressure lowering effect with the least incidence of adverse effects is like cooking. You have to try one recipe after another with various results, until you get it just right. Once that is accomplished, it does not stop there. The need for adjustments to the drug therapy will occassionally arise due to the coexisting medical conditions, developing a tolerance for the drugs, other medication interfering with the effectiveness of therapy, adverse effects of the drugs that develop only over a period of time, changes in weight and other physical factors. Our doctors should be willing to work with us in fine-tuning the therapy.

I am not surprised to hear how well the diuretic has worked in reducing your blood pressure. Give this twice-weekly dosing a try. You will see if it is adequate soon enough. Some people only take the hctz every other day, or three times a week and still get the desired results. If your blood pressure goal is not met within four weeks, ASK your doctor for another antihypertensive. If she refuses, find out WHY. Ask a lot of questions. Doctors usually appreciate seeing considerable interest on the patients' part and will try to answer our questions. We have to work with our doctors in managing our health issues.

An increased heart rate is a side effect of many drugs. The heart rate often returns to normal after the first few days of therapy. The body needs time to adjust to the new medication. The doctor should always be notified if there is a change in heart rate-as you have done- so that the drug can be either discontinued or the dose adjusted. Good luck with your blood pressure control. Let us know how it goes.

flowergirl